Police dogs receive Narcan to reverse effects of accidental drug overdoses

DENVER -- The opioid crisis has hit Colorado hard over the past few years.

With overdose deaths well above the national average, the Colorado Attorney General’s Office has handed out 4,000 Narcan kits to law enforcement agencies statewide.

“That is a drug that can cause immediate reversal of an opioid overdose,” said Leora Joseph, chief of staff for the attorney general's office. “It’s really a miracle.”

Narcan is the brand name for a device that delivers naloxone, which is administered as a nasal spray. It breaks down the narcotics, slowing down their effect.

While there are no official tools to track naloxone use statewide, of the agencies that do report statistics, the antidote has been successfully used 256 times.

“That’s 256 lives that would have been lost,” Joseph said.

With illegal substances such as heroine, LSD and fentanyl on the rise, so are the number of cases where drug-sniffing dogs encounter it.

“Criminals out there transporting narcotics are getting creative,” said K-9 handler Sgt. Keith Sanders of the Montrose County Sheriff’s Office.

“They’re coming up with different ways to try to throw the dogs off, poison the dogs.”

He said he’s seen cases where drug dealers crushed up glass so dogs would inhale it while searching a house. While that is dangerous, there are more deadly risks to the job.

“Don’t let your dog sniff where you can’t see because the exposure to the hypodermic needles,” Brian Laas, president of the Colorado Police Canine Association, said during a training seminar Wednesday night.

“Exposure to any of these things, specifically the carfentanil and fentanyl, could be lethal in a very small dose."

A dog’s wet nose can absorb the drug straight into the bloodstream or the dog could inhale the substance.

“It happens a lot more often nowadays,” Sanders said. “It just takes a minute little bit and they can OD on it pretty quick.”

He said in the past police dogs that were exposed to narcotics often died because they couldn’t receive treatment in time.

“We put in a lot of time with these dogs. We live with them,” he said. “They’re part of the family and just the mere chance of losing one to a little bit of narcotics is very scary.”

Narcan is costly, so many law enforcement agencies don’t have access to it yet, let alone for use on dogs.

On Wednesday night, the attorney general’s office handed out enough kits to serve 60 K-9 teams across the state. And they have plans to hand out more soon.

“Our K-9 officers and our K-9s are often the first to come on scene when there’s an overdose and they need to be protected as well,” Joseph said.

At a training session for members of the Colorado Police Canine Association, handlers were instructed to administer the antidote as soon as they think their dog has been exposed to narcotics.

Symptoms include lethargy, trouble breathing and nonresponsiveness.

If a dog is given Narcan but is not truly experiencing an overdose, CPSA said the naloxone will not be harmful to the dog.